Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Charleston, SC

July 23, 2003Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 23, 2003, 3:33 PM EDT for Effingham County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 3:33 PM EDT (19:33 UTC)
Expired
Jul 23, 2003, 4:15 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 40 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 231933
SVRCHS
GAC103-232015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 8 MILES  
  WEST OF MARLOW...OR ABOUT 11 MILES NORTHEAST OF PEMBROKE...MOVING  
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MARLOW...
  GUYTON AND PINEORA...
  STILLWELL AND RINCON...
  EBENEZER AND CLYO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3238 8152 3251 8124 3247 8119 3242 8120
          3232 8112 3220 8141

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT WED JUL 23 2003

CONVECTION CONTINUES ON THE INCREASE THIS AFTN. AREA IS IN A SLIGHT
RISK OF SEVERE ON THE PROGS FROM THE STORM PREDICTION CENTER. MAIN
THREAT WOULD BE DAMAGING WINDS GIVEN STRONG LOW LVL FLOW. WILL
DEPEND ON HOW MUCH INSTABILITY CAN BE GAINED REMAINDER OF AFTN AND
HOW UNSTABLE ATMOSPHERE REMAINS AS BEST SHORTWAVE ENERGY MOVES
THROUGH THIS EVENING. DECENT SHORTWAVE ENERGY TO SWING THROUGH THE
AREA TONIGHT WITH DECENT COVERAGE EXPECTED. WILL GO WITH LIKELY POPS
OVERNIGHT. FRNTL BNDRY IN THE UPSTATE SHOULD MAKE SOME PROGRESS SE
TONIGHT THEN WILL LINGER IN THE MIDLANDS AS IT DISSIPATES ON THU.
ETA SOLN...WHICH PREVIOUSLY PUSHED MORE DRIER AIR INTO THE CWA...IS
COMING AROUND MORE TO THE GFS SOLN WHICH WOULD KEEP CHANCE POPS IN
THE FCST THROUGH FRI. WITH SHORTWAVE ENERGY EXPECTED TO SHEAR TO THE
NE AFTER TONIGHT...WILL CONTINUE THE DECREASING TREND. MID LVL HIGH
PRES WILL BUILD INTO THE AREA FOR THE WEEKEND BUT STILL PLAN A 20
POP AS SEA BREEZE ACTIVITY CANNOT BE RULED OUT.

FRONT TO APPROACH FROM THE N FOR THE FIRST HALF OF NEXT WEEK. GFS
INDICATES MID LVL DRY AIR IN PLACE FOR MON. WILL GO WITH 20 POP FOR
MON THEN 30 FOR TUE AND WED.

WILL CONTINUE SLIGHTLY BELOW CLIM MAX TEMPS FOR THU AND AND
FRI...OTHERWISE TEMPS AROUND NORMAL THROUGH THE PERIOD.

MARINE...WILL CONTINUE MINIMAL SCA FOR SC WATERS AND GA OFFSHORE
INTO THE EARLY EVENING HOURS. EVENING SHIFT WILL LIKELY BE ABLE TO
DISCONTINUE ON THE UPDATE. FRONT WILL REMAIN HUNG UP OVER THE
MIDLANDS AND CENTRAL GA WITH SFC HIGH DOMINANT FEATURE OVER THE
WATERS. BERMUDA HIGH NUDGES WESTWARD INTO THE SERN STATES TOWARD THE
WEEKEND AS THE SFC FRONT BECOMES MORE DIFFUSE. WINDS WILL FLUCTUATE
BETWEEN SW TO SE OVER THE NEXT SEVERAL DAYS. WINDS WILL GENERALLY BE
15 KNOTS OR LESS AFTER THU AND SEAS 5 FEET OR LESS. ONLY MINOR
CHANGES WILL BE MADE TO THE CURRENT FORECAST.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.

18/30
Hazardous weather outlook, Jul 23, 11:52 AM EDT, 3 hours 41 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1152 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND
SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON. DAMAGING WINDS ARE THE PRIMARY THREAT.
PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS THIS
AFTERNOON FOR THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS
INFORMATION HAS BEEN PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY
SOUTH CAROLINA. PLEASE REFER TO LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY
AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SCW

In the hours before

Special weather statement, Jul 23, 12:10 PM EDT, 3 hours 23 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-232200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 PM EDT WED JUL 23 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS
AFTERNOON...

A STRONG UPPER LEVEL DISTURBANCE WILL DROP INTO THE SOUTHEASTERN
STATES THIS AFTERNOON.  THIS FEATURE WILL HELP INTENSIFY
THUNDERSTORMS THAT HAVE ALREADY DEVELOPED ACROSS SOUTHWEST GEORGIA.
THESE STORMS WILL MOVE NORTHEAST TOWARD SOUTHEAST GEORGIA AND
SOUTHERN SOUTH CAROLINA BY THE MID TO LATE AFTERNOON HOURS.
THE MAIN HAZARD WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 60
MPH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

SCW
Special weather statement, Jul 23, 2:19 PM EDT, 1 hour 14 minutes before
GAZ114-117-137-139-231915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT WED JUL 23 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...TATTNALL COUNTY...
BRYAN COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT...

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
COBBTOWN TO 3 MILES SOUTH OF ALTAMAHA TO 7 MILES SOUTH OF LUDOWICI...
OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF METTER TO 12
MILES NORTHEAST OF BAXLEY TO 7 MILES SOUTH OF LUDOWICI...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND COBBTOWN...ALTAMAHA...COLLINS...REIDSVILLE...LUDOWICI...
WEFANIE...NOBLE...MANASSAS...HUGHLAND AND FIVE POINTS THROUGH 315 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Jul 23, 3:03 PM EDT, 30 minutes before
GAZ088-099>101-115-116-118-119-137-138-140-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT WED JUL 23 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
CANDLER COUNTY...EFFINGHAM COUNTY...BULLOCH COUNTY...SCREVEN
COUNTY...MCINTOSH COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY
COUNTY THROUGH 400 PM EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST GEORGIA.  THESE
STORM WERE MOVING NORTHEAST AND WILL AFFECT MOST OF THE REGION.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:49 PM EDTSevere Thunderstorm WarningCHSTattnall26 min
Jul 23, 3:09 PM EDTSevere Thunderstorm WarningCHSBulloch51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.